Universal Equivalence and Majority of Probabilistic Programs over Finite Fields - Inria - Institut national de recherche en sciences et technologies du numérique Access content directly
Journal Articles ACM Transactions on Computational Logic Year : 2022

Universal Equivalence and Majority of Probabilistic Programs over Finite Fields


We study decidability problems for equivalence of probabilistic programs for a core probabilistic programming language over finite fields of fixed characteristic. The programming language supports uniform sampling, addition, multiplication, and conditionals and thus is sufficiently expressive to encode Boolean and arithmetic circuits. We consider two variants of equivalence: The first one considers an interpretation over the finite field F q , while the second one, which we call universal equivalence, verifies equivalence over all extensions F q k of F q . The universal variant typically arises in provable cryptography when one wishes to prove equivalence for any length of bitstrings, i.e., elements of F 2 k for any k . While the first problem is obviously decidable, we establish its exact complexity, which lies in the counting hierarchy. To show decidability and a doubly exponential upper bound of the universal variant, we rely on results from algorithmic number theory and the possibility to compare local zeta functions associated to given polynomials. We then devise a general way to draw links between the universal probabilistic problems and widely studied problems on linear recurrence sequences. Finally, we study several variants of the equivalence problem, including a problem we call majority, motivated by differential privacy. We also define and provide some insights about program indistinguishability, proving that it is decidable for programs always returning 0 or 1.
Fichier principal
Vignette du fichier
paper.pdf (688.7 Ko) Télécharger le fichier
Origin : Files produced by the author(s)

Dates and versions

hal-03468834 , version 1 (07-12-2021)



Gilles Barthe, Charlie Jacomme, Steve Kremer. Universal Equivalence and Majority of Probabilistic Programs over Finite Fields. ACM Transactions on Computational Logic, 2022, 23 (1), pp.1-42. ⟨10.1145/3487063⟩. ⟨hal-03468834⟩
39 View
61 Download



Gmail Facebook X LinkedIn More